Alert archive / West Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Mar 13, 2020, 6:00 AM EDT for 4 counties in West Virginia; Buchanan County, Virginia. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2020, 6:00 AM EDT (10:00 UTC)
- Expired
- Mar 13, 2020, 9:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, VA, Logan County, WV, McDowell County, WV, Mingo County, WV, Wyoming County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 7:14 AM EDT | FLASH FLOOD | 1 Sse Hanover, WV | NELSON BRANCH HAS FLOODED THE ROADWAY. |
| Mar 13, 8:06 AM EDT | FLASH FLOOD | Delbarton, WV | WATER OVER ROADWAY. |
| Mar 13, 9:00 AM EDT | FLASH FLOOD | 2 E Steeles, WV | COUNTY ROUTE 8 CLOSED DUE TO HIGH WATER FROM LITTLE HUFF CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 74 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 10.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
033
WGUS51 KRLX 131000
FFWRLX
VAC027-WVC045-047-059-109-131345-
/O.NEW.KRLX.FF.W.0001.200313T1000Z-200313T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
600 AM EDT Fri Mar 13 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
North Central Buchanan County in southwestern Virginia...
Southwestern Logan County in southern West Virginia...
Northwestern McDowell County in southern West Virginia...
Southern Mingo County in southern West Virginia...
Southwestern Wyoming County in southern West Virginia...
* Until 945 AM EDT.
* At 600 AM EDT, Doppler radar indicated that between 2 and 2.5
inches of rain have fallen. Emergency managers already indicated
flash flooding occurring, particularly near Chattaroy in Mingo
County. The heaviest of the rain was over.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Williamson, Delbarton, Gilbert Creek, Hinch, R.d. Bailey Lake,
Hanover, Red Jacket, Chattaroy, Matewan, Gilbert, Iaeger, Hampden,
Pie, Bruno, Sarah Ann, Meador, Panther, Varney, Edgarton and Coal
Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to your local law enforcement agency,
or the National Weather Service by calling toll free, 800 401 9535,
when you can do so safely. You may also report severe weather by
posting your report to the Charleston West Virginia National Weather
Service Facebook Page, or by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3769 8166 3746 8171 3748 8205 3754 8197
3753 8201 3755 8204 3753 8205 3756 8208
3755 8213 3757 8214 3759 8213 3762 8218
3765 8217 3763 8219 3763 8221 3766 8224
3767 8229 3770 8230 3774 8233
FLASH FLOOD...RADAR INDICATED
$$
TRM2 follow-up statements
486
WGUS71 KRLX 131143
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
743 AM EDT Fri Mar 13 2020
VAC027-WVC045-047-059-109-131345-
/O.CON.KRLX.FF.W.0001.000000T0000Z-200313T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Logan WV-McDowell WV-Mingo WV-Wyoming WV-
743 AM EDT Fri Mar 13 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM EDT THIS
MORNING FOR NORTH CENTRAL BUCHANAN, SOUTHWESTERN LOGAN, NORTHWESTERN
MCDOWELL, SOUTHERN MINGO AND SOUTHWESTERN WYOMING COUNTIES...
At 743 AM EDT, Although heavy rain has ended, between 2 and 2.5
inches of rain has already fallen. Flash flooding is already
occurring in the Hanover and Chattaroy areas.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Williamson, Delbarton, Gilbert Creek, Hinch, R.d. Bailey Lake,
Hanover, Red Jacket, Chattaroy, Matewan, Gilbert, Iaeger, Hampden,
Pie, Bruno, Sarah Ann, Meador, Panther, Varney, Edgarton and Coal
Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to the National Weather Service by calling
toll free, 800 401 9535, when you can do so safely. You may also
report flooding by posting your report to the Charleston West
Virginia National Weather Service Facebook Page, or by using the
Twitter Hashtag, NWSRLX.
&&
LAT...LON 3769 8166 3746 8171 3748 8205 3754 8197
3753 8201 3755 8204 3753 8205 3756 8208
3755 8213 3757 8214 3759 8213 3762 8218
3765 8217 3763 8219 3763 8221 3766 8224
3767 8229 3770 8230 3774 8233
FLASH FLOOD...RADAR INDICATED
$$
RPY609
WGUS71 KRLX 131341
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
941 AM EDT Fri Mar 13 2020
VAC027-WVC045-047-059-109-131351-
/O.EXP.KRLX.FF.W.0001.000000T0000Z-200313T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Logan WV-McDowell WV-Mingo WV-Wyoming WV-
941 AM EDT Fri Mar 13 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 945 AM EDT THIS MORNING FOR
NORTH CENTRAL BUCHANAN, SOUTHWESTERN LOGAN, NORTHWESTERN MCDOWELL,
SOUTHERN MINGO AND SOUTHWESTERN WYOMING COUNTIES...
Flood waters are receding, and therefore the Flash Flood Warning is
being allowed to expire.
Motorists should continue to use extreme caution and be prepared for
water or debris on roadways. Please continue to heed remaining road
closures.
LAT...LON 3769 8166 3746 8171 3748 8205 3754 8197
3753 8201 3755 8204 3753 8205 3756 8208
3755 8213 3757 8214 3759 8213 3762 8218
3765 8217 3763 8219 3763 8221 3766 8224
3767 8229 3770 8230 3774 8233
$$
RPYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 4:07 AM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Mar 13, 4:07 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 407 AM EDT Fri Mar 13 2020 .SYNOPSIS... High pressure crosses tonight. Low pressure system passes south of the area Saturday into Saturday night. Active weather pattern continues into next week. && .NEAR TERM /THROUGH TONIGHT/... As of 405 AM Friday... A cold front crosses the area quickly early this morning, taking the rain with it. One last band of rain, with embedded heavier showers, appeared to be training across southern portions of the area, creating a second band of rainfall amounts of 1.25 inches or better (the first was over the HTS-CRW I-64 corridor earlier in the night). Will need to keep a bit of an eye on this early this morning with FFG values as low as 1.5 inches in 3 hours in that area, but the setup should push on through quickly. After a period of morning stratocu beneath the frontal inversion, mixing and drying will bring about clearing, allowing for afternoon sunshine, though filtered by high clouds, as high pressure builds into the area. These clouds will start to lower and thicken overnight tonight, as a low pressure system approaches from the west-southwest beneath a fast zonal flow. Precipitation should hold off until close to 12Z Saturday. MOS reflected higher highs today compared with raw guidance, and the forecast leans in that direction. Lows tonight were better converged, near freezing across the north in cold advection under the cover of darkness. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 330 AM Friday... Active weather starts off the period as low pressure emerging from the Four Corners region transports moisture into the Ohio River Valley Saturday morning. Chance POPs arrive into our southern territories early in the period and glides northward and overspreads the entire forecast area by the afternoon time frame. Aside from a slight chance for a mix of rain and snow over the mountains, bulk of the precipitation will fall as rain during the day Saturday. Temperatures drop below freezing overnight Saturday across our northern zones, expanding the chance for rain and snow before precipitation tapers off by Sunday evening. Temperatures will run a few degrees below normal for highs during the weekend as the region remains susceptible to northerly surface flow and a slightly cooler airmass. Morning lows Sunday will range from low 30s across the mountains and southeast Ohio, contributing to the chance for a mix of rain and snow as precipitation wraps up for the weekend. Meanwhile, portions of central West Virginia and the southern coalfields into southwest Virginia will remain a few degrees above the climatological norm in the upper 30s for Sunday morning. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 330 AM Friday... A multitude of disturbances and surface fronts will be the main story for the week and daily chance for precipitation. The current suite of model guidance lacks agreement going into the long term period. 00Z GFS remains noisy in terms of precipitation for Tuesday and Wednesday compared to the more placid 00Z ECMWF, then reversing in regards to active versus non-active for the second half of the work week. Chose to go with the middle ground and maintained a blend of models for the long term period, pinpointing the greater likelihood for rain for Thursday onward as a strengthening low pressure system traverses the country. Afternoon highs will gradually rise through the week, rising into the low 70s for parts of the lowlands and mid to upper 50s along the mountains by Thursday. Lows will generally hold steady through the period, with below freezing temperature readings in the higher elevations and low to mid 40s everywhere else in the forecast area. && .AVIATION /08Z FRIDAY THROUGH TUESDAY/... As of 250 AM Friday... Rain has become more intermittent overnight, and will end as a cold front crosses, save for showers lingering behind the cold front in the mountains Friday morning even after daybreak. The timing of the fast-moving cold front is 09Z-11Z west to east from the Ohio River to the WV mountains. Flight conditions will vary from MVFR to VFR until the front crosses, and then MVFR ceilings but VFR visibility are expected behind the front through mid morning Friday. The MVFR ceilings will mix higher and then mix out late Friday morning, followed by a VFR Friday afternoon and night. Enough wind and high cloud are expected to preclude fog formation through 06Z Saturday at this time. Surface flow will be gusty at times from the south to southwest ahead of the cold front overnight, and then gusty from the west to northwest behind the front through Friday, with gusts reaching 20 to 25 kts. These surface winds will diminish Friday night, as high pressure moves into the area. Strong southwest flow aloft ahead of the cold front overnight will become strong west behind the front 10Z-12Z early Friday morning, and then moderate west to northwest Friday, before gradually diminishing Friday night. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Flight category changes will fluctuate overnight, with IFR visibility restrictions in heavier showers or post-rain fog possible. IFR ceilings possible at BKW with the upslope flow early Friday morning. Timing of improvement from MVFR ceilings later Friday morning may vary. Fog formation is not entirely out of the question Friday night. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 03/13/20 UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 EDT 1HRLY 04 05 06 07 08 09 10 11 12 13 14 15 CRW CONSISTENCY M H H H H H H H H H H H HTS CONSISTENCY H H H H H H M H H H H H BKW CONSISTENCY H H H M M M H H H H H H EKN CONSISTENCY L H H M L M M H M H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H M H H H H H H H H H AFTER 06Z SATURDAY... No widespread IFR expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MEK NEAR TERM...TRM SHORT TERM...MEK LONG TERM...MEK AVIATION...TRM
Hazardous weather outlook, Mar 13, 5:41 AM EDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 541 AM EDT Fri Mar 13 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-140945- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 541 AM EDT Fri Mar 13 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM
Nearby
Flash Flood Warnings in West Virginia, 2020Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.